Alert archive / North Dakota / Tornado Warnings in 2019
Tornado Warning 23, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Sep 20, 2019, 5:59 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2019, 5:59 PM CDT (22:59 UTC)
- Expired
- Sep 20, 2019, 6:24 PM CDT
- In force
- 25 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Cavalier County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 125 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 1:50 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1602 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
919
WFUS53 KFGF 202259
TORFGF
NDC019-095-202345-
/O.NEW.KFGF.TO.W.0023.190920T2259Z-190920T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
559 PM CDT Fri Sep 20 2019
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
Northwestern Towner County in northeastern North Dakota...
Northwestern Cavalier County in northeastern North Dakota...
* Until 645 PM CDT.
* At 559 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Bisbee, or 42 miles northwest of Devils Lake,
moving northeast at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
* This dangerous storm will be near...
Perth and Arndt around 610 PM CDT.
Rocklake around 630 PM CDT.
Amourdale around 635 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Grand Forks.
&&
LAT...LON 4870 9949 4900 9933 4900 9892 4899 9889
4851 9931 4856 9949
TIME...MOT...LOC 2259Z 204DEG 23KT 4862 9939
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
BP2 follow-up statements
845
WWUS53 KFGF 202314
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
614 PM CDT Fri Sep 20 2019
NDC019-095-202345-
/O.CON.KFGF.TO.W.0023.000000T0000Z-190920T2345Z/
Towner ND-Cavalier ND-
614 PM CDT Fri Sep 20 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTHERN
TOWNER AND NORTHWESTERN CAVALIER COUNTIES...
At 613 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Rocklake, or 35 miles west of Langdon, moving
northeast at 55 mph.
HAZARD...TORNADO and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
This dangerous storm will be near...
Sarles around 625 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 4873 9943 4900 9929 4900 9892 4899 9889
4860 9923 4862 9937
TIME...MOT...LOC 2313Z 216DEG 46KT 4881 9914
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
BP745
WWUS53 KFGF 202324
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
624 PM CDT Fri Sep 20 2019
NDC019-095-202334-
/O.CAN.KFGF.TO.W.0023.000000T0000Z-190920T2345Z/
Towner ND-Cavalier ND-
624 PM CDT Fri Sep 20 2019
...THE TORNADO WARNING FOR NORTHERN TOWNER AND NORTHWESTERN CAVALIER
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.
LAT...LON 4873 9943 4900 9929 4900 9892 4899 9889
4860 9923 4862 9937
TIME...MOT...LOC 2322Z 204DEG 23KT 4888 9909
$$
BPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Sep 20, 3:26 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Sep 20, 3:26 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 326 PM CDT Fri Sep 20 2019 .MESOSCALE DISCUSSION... Issued at 312 PM CDT Fri Sep 20 2019 Ongoing convective activity from this morning, continues to slowly push eastward as we head through the afternoon with marginally severe storms remaining possible. Our next complex of storms will impact the region later this afternoon into the evening hours as a cold front moves through the area. Ahead of the front, mixing ratios of 12.5 to 13.5 g/Kg and dew points in the middle to upper 60s will enhance instability. Effective layer bulk shear is expected to be in the 40 to 45 knot range ahead of the theta-e boundary, giving us a chance for either embedded supercells or supercell/multicell cluster hybrid-mode storms initially early this afternoon. Progression into linear mode will be rapid, possibly occuring prior to moving into the CWA. MLCAPE levels will top out just below 4000 J/Kg, thus plenty of instability remains available heading into this evening. The best chance for severe thunderstorms will occur in the Devils Lake Basin from around 5pm onward through about 7pm, progressing eastward into the Red River Valley from about 7pm onward. Risks will include large hail, especially for the Devils Lake Basin, damaging wind gusts, and possibly tornadoes (along a possible QLCS), possibly pushing into northwestern Minnesota before midnight. && .SHORT TERM...(This evening through Saturday) Issued at 312 PM CDT Fri Sep 20 2019 High confidence in slow moving storm complex to impact the northern half of the area tonight with the severe potential mentioned in the mesoscale discussion. With PWATS greater than 1.5 inches and ABR/BIS soundings indicating 150 to 200 percent above normal values storms will be very efficient rainfall makers. Given these conditions and the slow moving forcing from the upper low and embedded short wave will see a line of storms train as they propagate slowly east southeast this evening into the overnight. This results in a widespread 1 to 3 inches of rainfall possible across the northern half of the FA with an inch or less for areas along and south of I-94 through the noon hour Saturday. With the upper low slowly lifting northeast across southern Manitoba and westerly wind shift or cold front pushing across the FA tomorrow morning into the afternoon will see storm coverage increase early in the afternoon Saturday with another round of storms possible. Some storms could become severe with wind gusts to 60mph and hail up to an inch in NW MN. .LONG TERM...(Saturday night through Friday) Issued at 312 PM CDT Fri Sep 20 2019 Sunday and Monday...Upper level trough currently over southern ID will move into Ontario by 12Z Sun. Wrap around precip over the northeast zones will move north and east out of the area Sun. Short wavelength ridge will move across the Red River Valley Mon. Quiescent weather is expected Mon. Tue - Fri Long wave trough over central Canada and the Northern Plains will shift into Hudson Bay. Long wave ridge over the eastern Pacific will build north into the Gulf of AK. Downstream long wave trough will dig into the West Coast. Long wave ridge over the southeast US builds farther north into the mid Atlantic states. Southwest flow aloft develops over the Northern Plains by Fri. The operational models have a cutoff low over the Desert Southwest will get kicked out to the Northern Plains on Fri as another trough will drop into the Desert Southwest. GFS and ECMWF ensemble mean precip agree reasonably well for next Fri. The ECMWF and GFS operational models are in good agreement through Wed. The GFS becomes the faster model thereafter. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1235 PM CDT Fri Sep 20 2019 Winds and storms will be the major impact over the TAF period. Warm front near TVF will continue to bring thunder to the area for the early afternoon. South winds will continue to gust to around 25kts in the valley this afternoon into the evening. As line of storms develops to the west it will move into the DVL area around 00Z and then GFK in the 02 to 04Z time frame based on the latest guidance. A line of storms will gradually move east overnight. Westerly winds will develop tomorrow with gusts in the 20 to 25kt range again. MVFR CIGs may develop overnight behind the storms and would linger into the late morning hours. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && MESOSCALE...Lynch SHORT TERM...JK LONG TERM...JH AVIATION...JK
Hazardous weather outlook, Sep 20, 4:20 AM CDT, 13 hours 39 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Grand Forks ND 420 AM CDT Fri Sep 20 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-210930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 420 AM CDT Fri Sep 20 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible across southeast North Dakota before sunrise this morning. The main hazard will be golf ball sized hail. Scattered severe thunderstorms are possible late this afternoon and tonight. The main hazards will be hail up to 2 inches in diameter and damaging wind gusts up to 75 mph. Isolated tornadoes are also possible. Very heavy rainfall is also possible with the storms, which may result in localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday For areas along and east of the Red River Valley, isolated severe thunderstorms are possible early Saturday morning. Then by early afternoon, the isolated severe thunderstorm threat should shift into areas east of the Red River Valley. Quarter sized hail and wind gusts to 60 mph would be the main hazards. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed late this afternoon and tonight.
In the hours before
Special weather statement, Sep 20, 4:52 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
452 PM CDT Fri Sep 20 2019
NDZ014-202215-
Benson ND-
452 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENSON COUNTY UNTIL 515
PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maddock, or 31 miles west of Devils Lake, moving north at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Flora around 455 PM CDT.
Harlow and Brinsmade around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
LAT...LON 4830 9962 4828 9920 4821 9920 4785 9941
4785 9970
TIME...MOT...LOC 2151Z 199DEG 23KT 4796 9952
BPSpecial weather statement, Sep 20, 5:43 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
543 PM CDT Fri Sep 20 2019
NDZ007-008-202315-
Pembina ND-Cavalier ND-
543 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAVALIER AND PEMBINA
COUNTIES UNTIL 615 PM CDT...
At 543 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cavalier to Milton. Movement was north at
20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Cavalier, Walhalla, Pembina, Neche, Crystal, Mountain and Hensel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
LAT...LON 4900 9723 4895 9724 4891 9721 4889 9719
4889 9720 4888 9720 4888 9718 4886 9719
4884 9717 4882 9719 4881 9716 4870 9734
4854 9770 4855 9811 4888 9813 4900 9773
TIME...MOT...LOC 2243Z 181DEG 19KT 4881 9756 4862 9802
BPLocal storm report, Sep 20, 5:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
546 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 2 N MADDOCK 47.99N 99.53W
09/20/2019 E1.00 INCH Benson ND MESONET
WEBCAM VIDEO FROM AN NDAWN SITE SHOWING HAIL OF DIMES TO
QUARTERS POSTED ON SOCIAL MEDIA
&&
BWASILEWSpecial weather statement, Sep 20, 5:50 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
550 PM CDT Fri Sep 20 2019
NDZ006-202330-
Towner ND-
550 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOWNER COUNTY UNTIL
630 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bisbee, or 44 miles northwest of Devils Lake, moving northeast at 45
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bisbee, Rocklake, Hansboro, Perth, Arndt, Amourdale and Considine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
LAT...LON 4900 9953 4900 9900 4894 9900 4849 9931
4850 9950 4872 9949 4872 9952
TIME...MOT...LOC 2249Z 214DEG 39KT 4865 9941
BPSpecial weather statement, Sep 20, 5:52 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
552 PM CDT Fri Sep 20 2019
NDZ014-202330-
Benson ND-
552 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENSON COUNTY UNTIL
630 PM CDT...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm near
Heimdal, or 38 miles southwest of Devils Lake, moving north at 20
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Maddock, Esmond, Harlow and Baker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
LAT...LON 4796 9981 4819 9977 4818 9932 4785 9949
4785 9981
TIME...MOT...LOC 2252Z 186DEG 19KT 4788 9964
BPLocal storm report, Sep 20, 5:57 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
557 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL EDINBURG 48.50N 97.86W
09/20/2019 E0.75 INCH WALSH ND PUBLIC
HAIL LESS THAN QUARTER-SIZED IN TOWN NEAR DIME-SIZED
&&
BWASILEWThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:36 AM CDT | Severe Thunderstorm Warning | FGF | Sargent | 39 min |
| Sep 20, 4:07 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 38 min |
| Sep 20, 4:50 AM CDT | Special Weather Statement | FGF | Cass, Ransom | 55 min |
| Sep 20, 7:39 AM CDT | Special Weather Statement | FGF | Pembina | 66 min |
| Sep 20, 7:54 AM CDT | Special Weather Statement | FGF | Pembina | 36 min |
| Sep 20, 7:59 AM CDT | Severe Thunderstorm Warning | FGF | Pembina | 31 min |
| Sep 20, 8:12 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 33 min |
| Sep 20, 8:32 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 43 min |
| Sep 20, 8:35 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 40 min |
| Sep 20, 8:59 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Ramsey, Walsh | 61 min |
| Sep 20, 9:13 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 32 min |
| Sep 20, 9:47 AM CDT | Special Weather Statement | FGF | Pembina | 58 min |
| Sep 20, 4:32 PM CDT | Special Weather Statement | FGF | Benson | 28 min |
| Sep 20, 4:52 PM CDT | Special Weather Statement | FGF | Benson | 23 min |
| Sep 20, 4:59 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Walsh | 46 min |
| Sep 20, 5:04 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 56 min |
| Sep 20, 5:28 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 47 min |
| Sep 20, 5:43 PM CDT | Special Weather Statement | FGF | Pembina | 32 min |
| Sep 20, 5:50 PM CDT | Special Weather Statement | FGF | Towner | 40 min |
| Sep 20, 5:52 PM CDT | Special Weather Statement | FGF | Benson | 38 min |
| Sep 20, 6:11 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 64 min |
| Sep 20, 6:15 PM CDT | Flash Flood Warning | FGF | Benson, Ramsey | 30 min |
| Sep 20, 6:17 PM CDT | Special Weather Statement | FGF | Pembina | 43 min |
| Sep 20, 6:21 PM CDT | Flash Flood Warning | FGF | Pembina | 24 min |
| Sep 20, 6:22 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 38 min |
| Sep 20, 6:31 PM CDT | Special Weather Statement | FGF | Benson | 59 min |
| Sep 20, 6:49 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Steele, Traill | 41 min |
| Sep 20, 6:57 PM CDT | Special Weather Statement | FGF | Pembina | 63 min |
| Sep 20, 6:58 PM CDT | Flash Flood Warning | FGF | Benson, Cavalier, Ramsey, Towner | 3 hr |
Nearby
Tornado Warnings in North Dakota, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.